Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Paducah, KY

May 19, 20184 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 19, 2018, 5:23 PM CDT for 4 counties in Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2018, 5:23 PM CDT (22:23 UTC)
Expired
May 19, 2018, 6:00 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, IL, Massac County, IL, Pulaski County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 36 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:04 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 19, 4:04 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
404 PM CDT Sat May 19 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 403 PM CDT Sat May 19 2018

Tough mesoscale situation to determine eastern extent and limit of
convection for the remainder of the afternoon and this evening. In
short, leaned closer to the ESRL HRRR/13km RAP guidance to reflect
the eastern limit of thunderstorm activity through 7 pm CDT. The
local mesoscale environment along and ahead of the convective
lines over east central Missouri may persist further east near
Interstate 57 by 6-7 pm before collapsing with the loss of
insolation and weak/moderate shear. The 13km RAP Mesoscale
Convective System (MCS) maintenance probabilities still suggest
significant weakening between 23z-01z, so will hold with the
current forecast of thunderstorms limited to mainly along and west
of the Mississippi River in southeast Missouri and over the
Purchase area of west Kentucky through sunset.

To complicate things even more, the stable boundary layer from the
fog/low clouds over southeast Missouri into southern Illinois
has created differential heating zone over the area, helping to
maintain isolated convection into northern sections of southeast
Missouri and then again in the lower delta regions of southeast
Missouri and the Bootheel onward to the border counties of west
Kentucky and west Tennessee.

More intense LAPS surface theta-e gradient across northwest
Tennessee edging into the southern Purchase area of west
Kentucky. A broader and much weaker theta-e axis extends from the
Land Between the Lakes northward into southeast Illinois. Although
there is good surface CAPE (2000-2500 j2/kg2) and weak helicity
(100 m2/s2 or less) in this area, thermal profiles (better lapse
rates) are lacking and may not support much more than showers
through mid-evening.

As the boundary layer stabilizes, anticipate most of the moisture
and instability will become elevated and shifted to the northern
end of the WFO PAH forecast area, where low level moisture convergence,
stretching, and lift is forecast to be maximized. Therefore,
significantly reduced PoPs across the entire WFO PAH forecast area
during this evening, then increase PoPs near a weak developing
surface trough in extreme western sections of southeast Missouri,
then along the I-64 corridor after midnight and through daybreak
on Sunday near and impressed warm front.

Although not favorable, there may be an outside chance that the
convection overnight may generate enough of a balanced cold pool
for MCS development well south into the WFO PAH forecast area. It
will bear monitoring early Sunday morning.

Sunday will bring significant potential CAPE of 3000-5000 j2/kg2
even during the morning hours in the warm sector south of the
convective activity expected along the I-64 corridor. The low and
mid level shear ranges from 10-30 knots, with the highest values
obviously near the convection on Sunday. Between thunderstorm
outflows from the north and larger scale isentropic lift,
anticipate a slight chance of showers and thunderstorms area wide
by late morning and through midday. This activity should continue
through the afternoon and become enhanced as a weak shortwave
glances the area from the northwest with the primary wave going
into Wisconsin and the Great Lakes region.

With the WFO PAH forecast area moving into a faster southeasterly
flow aloft and weak moisture advection, small non-diurnal chances
for rain will exist the rest of Sunday through Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 403 PM CDT Sat May 19 2018

There remains a mention of mainly diurnal showers and
thunderstorms across the WFO PAH forecast area through the remainder
of next week. However, continue to have low forecast confidence
for any widespread precipitation Wednesday through Friday, as high
pressure dominates at middle and upper levels of the atmosphere.
At this time, looked for opportunities to lower rain chances
across the WFO PAH forecast area, especially Wednesday through
Friday.

&&

.AVIATION...
Issued at 1255 PM CDT Sat May 19 2018

Somewhat difficult to pin down the dividing line for KPAH and
KCGI for ceilings less than VFR category, given the expected
proximity of thunderstorms and attendant ceilings generated by
thunderstorm outflows. At this time, will leave KCGI and KPAH in
VFR category and will amend should mesoscale thunderstorm trends
suggest worsening flight conditions.

The rest of the WFO PAH TAF sites will see transfer toward MVFR
conditions with the new convection developing late tonight and
Sunday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 19, 1:15 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
115 pm CDT Sat May 19 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
115 pM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms over southeast Missouri and into
southwest Kentucky this afternoon. A few of the storms in this area
may become severe with damaging winds and hail, as well as locally
heavy rain.

The chance of thunderstorms are expected to develop near the
Interstate 64 corridor late this evening and overnight. A few storms
near the Interstate 64 corridor may approach severe limits late
tonight.

Locally heavy rain and lightning will be the primary hazard with any
remaining thunderstorm activity today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Storm Prediction Center has expanded and ugraded the risk of
Severe Storms across the Quad State region Sunday and Sunday night.
A slight risk of severe storms is now forecast along and north of a
line from Perryville Missouri, onward to Grand Tower in southwest
Illinois, reaching near an Evansville and Chrisney in southwest
Indiana. Surrounding the slight risk area, a marginal risk of severe
storms is forecast along and north of a line from Doniphan in
southeast Missouri to Benton, Crofton, and Greenville in west
Kentucky.

Sunday through Monday, there is a chance of thunderstorms across the
region. Some strong to locally severe storms with hail and gusty
winds are possible, mainly during the afternoon and evening hours
both days.

Daily chances of thunderstorms will continue Tuesday through
Friday. Locally heavy rain and lightning will be the primary
concerns during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, however
the potential for strong storms bears watching.

MY/RST/Smith

In the hours before

Special weather statement, May 19, 12:45 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
1245 PM CDT SAT MAY 19 2018

MOZ107-191830-
Carter MO-
1245 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 130 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 11 miles southwest of Van Buren, moving east at 15 mph.

Penny size hail will be possible with this storm. Torrential
rainfall can also be expected.

Locations impacted include...
Van Buren, Ellsinore, Hunter, Fremont and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
      3705 9073 3700 9073 3700 9071 3697 9072
      3697 9070 3693 9070 3693 9068 3689 9068
      3688 9066 3681 9066 3681 9090 3682 9101
      3683 9122
TIME...MOT...LOC 1743Z 266DEG 14KT 3688 9116

GREG
Local storm report, May 19, 2:05 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND GST     6 W FAIRDEALING         36.66N 90.72W
05/19/2018  E55 MPH          RIPLEY             MO   TRAINED SPOTTER

            ESTIMATED WINDS OF 50 TO 55 MPH.

&&

DWS
Special weather statement, May 19, 2:55 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
255 PM CDT SAT MAY 19 2018

KYZ001-MOZ114-192045-
Fulton KY-New Madrid MO-
255 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FULTON AND NEW MADRID
COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Risco, or 8 miles west of Lilbourn, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Portageville, New Madrid, Lilbourn, Hunter-Dawson State Historic
Site, Gideon, Parma, Marston, Howardville, Risco, Tallapoosa, Catron
and North Lilbourn.

A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky...and southeastern Missouri.

LAT...LON 3640 8959 3643 8972 3642 8974 3639 8975
      3639 8997 3655 8995 3662 8996 3663 8970
      3670 8954 3663 8933 3662 8938 3646 8946
      3647 8950 3656 8947 3658 8955 3657 8957
      3648 8952 3643 8955 3635 8952 3634 8954
TIME...MOT...LOC 1955Z 259DEG 15KT 3657 8976

GREG
Special weather statement, May 19, 4:12 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
412 PM CDT SAT MAY 19 2018

MOZ076-086-087-192200-
Bollinger MO-Cape Girardeau MO-Perry MO-
412 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOLLINGER...PERRY
AND NORTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Womac, or 8 miles east of Fredericktown, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Perryville, Altenburg, Alliance, Frohna, Longtown, Old Appleton and
Silver Lake.

LAT...LON 3780 8967 3775 8966 3775 8962 3771 8958
      3769 8951 3764 8952 3760 8948 3759 8948
      3758 8952 3755 8952 3750 9014 3764 9015
      3768 9011 3774 9006
TIME...MOT...LOC 2111Z 259DEG 34KT 3760 9014

DRS
Local storm report, May 19, 4:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     SHAWNEETOWN             37.55N 89.65W
05/19/2018  E60 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WINDS ESTIMATED. STORM PRODUCING PEA TO MARBLE SIZE HAIL
            WITH THIS STORM.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:53 PM CDTSpecial Weather StatementPAHCarlisle, Hickman, McCracken37 min
May 19, 4:51 PM CDTSevere Thunderstorm WarningPAHUnion39 min
May 19, 12:45 PM CDTSpecial Weather StatementPAHCarter45 min
May 19, 1:09 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley36 min
May 19, 2:05 PM CDTSevere Thunderstorm WarningPAHButler, Ripley40 min
May 19, 2:38 PM CDTAreal Flood AdvisoryPAHButler112 min
May 19, 2:55 PM CDTSpecial Weather StatementPAHNew Madrid50 min
May 19, 3:11 PM CDTAreal Flood AdvisoryPAHNew Madrid2 hr
May 19, 4:12 PM CDTSpecial Weather StatementPAHPerry48 min
May 19, 4:21 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry39 min
May 19, 5:19 PM CDTSevere Thunderstorm WarningPAHMississippi41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.